Potency Of Opioids: What Determines Opioid Potency?

Published on

Opioids that have a stronger effect, or higher potency, bind more effectively to opioid receptors. People that take strong opioid drugs are at a higher risk for potential overdose.

Potency Of Opioids: What Determines Opioid Potency?

Opioid potency is determined by the drug’s affinity for opioid receptors and how the drug is processed by the body. The affinity of opioid receptors is determined by a drug’s structure.

Because of these differences, a drug like fentanyl will bind much more tightly to receptors and take effect more quickly than drugs like morphine or oxycodone.

Opioids that have a biological effect (pain relief, feelings of calm) are called opioid agonists. Partial agonists have a limited biologic effect but still, attach to opioid receptors.

Opioid Potency Relative To Morphine

For medical purposes, opioid potency is expressed in terms of morphine dosages.

Typically, the more potent opioid according to these expressions has a greater affinity for opioid receptors and may not require certain processing by the liver.

Some relative potency values compared to the standard of morphine include:

  • codeine dihydrocodeine: 1/10x
  • pethidine: 1/8x
  • tapentadol: 1/3x
  • hydrocodone: 2/3x
  • oxycodone: 1.5x
  • methadone: 5-10x
  • hydromorphone: 4-5x
  • buprenorphine: 80x
  • buprenorphine: 100x
  • fentanyl: 100x

Find the right treatment program today.

Call to be connected with a treatment specialist. 100% Free and Confidential.

(844) 616-3400

How Opioid Potency Affects Risk Of Overdose

An opioid overdose occurs when a person takes more of a drug than their body can process. A more potent opioid requires a lower dose to avoid the risk of overdose.

Many overdoses occur when highly potent opioids like fentanyl are taken accidentally at a high dose.

These highly potent opioids will bind more quickly and more effectively to opioid receptors and can overwhelm the system when taken at the same dosage as lower potency opioids.

An opioid overdose presents symptoms including:

  • gurgling noises
  • coma
  • seizures
  • blue fingernails/lips
  • colds, clammy skin
  • trouble breathing
  • changes in pupil size

Timely administration of naloxone can reverse an overdose. Naloxone is an opioid antagonist that has a higher affinity to opioid receptors than almost every potent opioid.

Because of this, the opioid causing an overdose will be “kicked off” of the receptor – causing sudden withdrawals but preserving life. Even opioids that are highly potent have a lower affinity for opioid receptors than these antagonist drugs.

Getting Help For Opioid Abuse

If you or a loved one suffer from opioid abuse, then recovery is possible. Call today to learn more about your best treatment options. Inpatient detox, medicated taper, and therapies can be used to great effect.

Get help today – you won’t regret it.

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
For 24/7 Treatment Help Call:
(844) 616-3400